View Full Version : FDA DRUG INTERACTION WARNING - SSRI Antidepressants and Migraine Meds


VisualImagery
07-24-06, 12:32 PM
Since many people on this forum take antidepressants, this article might be of interest.

FDA Warns Against Use of Migraine Drugs With Certain Antidepressants

July 20, 2006 The US Food and Drug Administration (FDA) has warned healthcare professionals regarding the risk for life-threatening serotonin syndrome associated with use of 5-hydroxytryptamine receptor antagonists (triptans) in conjunction with selective serotonin reuptake inhibitors (SSRIs) or selective serotonin/norepinephrine reuptake inhibitors (SNRIs).
http://www.medscape.com/viewarticle/541273

The thread linked below will take you to more information I posted about Serotonin Syndrome and drug interactions.

http://www.addforums.com/forums/showthread.php?t=30788

Here is a drug interaction checker on MedScape

http://www.medscape.com/druginfo/druginterchecker?cid=med

VisualImagery
07-24-06, 12:37 PM
If you have migraines this is great to take to your dr. visit. Explains serotonin syndrome too.
http://www.medscape.com/viewarticle/413599

Scattered
07-25-06, 01:44 PM
Thank you very much for posting this Radd. I'm taking that particular combination. I even had my pharmacist check for interaction problems between the two -- didn't seem to think there'd be a problem after he checked! Yikes -- I'd better check further with my doctor!:eek:


Scattered

Scattered
07-25-06, 01:55 PM
Yael Waknine Medscape 2006. 2006 Medscape

July 20, 2006 The US Food and Drug Administration (FDA) has warned healthcare professionals regarding the risk for life-threatening serotonin syndrome associated with use of 5-hydroxytryptamine receptor antagonists (triptans) in conjunction with selective serotonin reuptake inhibitors (SSRIs) or selective serotonin/norepinephrine reuptake inhibitors (SNRIs).

Coadministration of these drugs has an additive effect on serotonin levels that can lead to serotonin syndrome, according to an alert sent yesterday from MedWatch, the FDA's safety information and adverse event reporting program. Symptoms may include restlessness, hallucinations, loss of coordination, tachycardia, rapid blood pressure changes, increased body temperature, overactive reflexes, nausea, vomiting, and diarrhea.

Healthcare professionals prescribing a triptan, SSRI, or SNRI are advised to consider that triptans are often used intermittently, and that drugs from all 3 classes may be prescribed by different clinicians; the potential risk for serotonin syndrome should be weighed against the potential benefit of using a triptan with an SSRI or SNRI.

SSRI- or SNRI-treated patients receiving triptans should be followed closely, particularly during initiation of therapy, dose increases, or the addition of another serotonergic drug.

Patients receiving combination therapy should be made aware of the risk for serotonin syndrome and advised to seek immediate medical attention for associated symptoms.
The FDA has requested that safety labeling for triptans, SSRIs, and SNRIs be changed to reflect the potential for this additive reaction.

Triptans are used to treat migraines, and the class includes drugs such as naratriptan HCl (Amerge, made by GlaxoSmithKline); almotriptan malate (Axert, made by Ortho-McNeil Pharmaceutical, Inc); frovatriptan succinate (Frova, made by Endo Pharmaceuticals); sumatriptan/sumatriptan succinate (Imitrex, made by GlaxoSmithKline); rizatriptan benzoate (Maxalt and Maxalt-MLT, made by Merck and Company, Inc); eletriptan HBr (Relpax, made by Pfizer, Inc); and zolmitriptan (Zomig and Zomig ZMT, made by AstraZeneca Pharmaceuticals LP).

SSRIs and SNRIs are used to treat depression and other mood disorders.

SSRIs include citalopram HBr (Celexa, made by Forest Laboratories, Inc); fluvoxamine (previously marketed as Luvox by Solvay Pharmaceuticals, Inc, and now available in generic formulations); escitalopram oxalate (Lexapro, made by Forest Laboratories, Inc); paroxetine HCl (Paxil, made by GlaxoSmithKline); fluoxetine HCl (Prozac, made by Eli Lilly and Company); olanzapine/fluoxetine (Symbyax, made by Eli Lilly); and sertraline HCl (Zoloft, made by Pfizer, Inc). SNRIs include duloxetine HCl (Cymbalta, made by Eli Lilly) and venlafaxine HCl (Effexor, made by Wyeth Pharmaceuticals Inc).

Healthcare professionals are encouraged to report adverse events related to use of triptans in conjunction with SSRIs or SNRIs to the FDA's MedWatch reporting program by phone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at http://www.fda.gov/medwatch (http://www.fda.gov/medwatch), or by mail to 5600 Fishers Lane, Rockville, MD 20852-9787.

Reviewed by Gary D. Vogin, MD

dormammau2008
07-26-06, 03:48 PM
what are the efftces ofve serotonin syndrome .......do we have a peice info on it???? how would you know you got one??????? iam on porazo an few other things.....thanks dorm??????

RWS Films
07-26-06, 04:09 PM
I'm not sure if it's common knowledge but there are possibilities of the same thing when combining SSRIs and Dextromethorphan (DXM) which is a cough suppressant used in Nyquil and Robotussin DM.

Edit: This was at higher than normal dosage levels of DXM. I'm not sure about lower levels.

VisualImagery
07-26-06, 04:31 PM
I'm not sure if it's common knowledge but there are possibilities of the same thing when combining SSRIs and Dextromethorphan (DXM) which is a cough suppressant used in Nyquil and Robotussin DM.
Dorm, you are right

Here is the link to a thread I started. I saw a new doc yesterday-she confirmed I had Serotonin Syndrome. That is now in my record! I was on Zoloft, Trazodone, and methylphenidate. This thread has links to the US pharmacist article on the syndrome.

http://www.addforums.com/forums/showthread.php?t=30788

Drug interaction checker-very good. Free to join the site, source for migraine article too.

http://www.medscape.com/druginfo/druginterchecker?cid=med

RWS Films
07-26-06, 07:35 PM
I found out the bad way a long time ago.

VisualImagery
07-26-06, 08:52 PM
Dorm, you are right


Sorry it was RWS, not dorm, I am off meds and sick, my executive is not functioning.

Serotonin Syndrome
I had never heard of this until stumbling on it by mistake when checking my drugs for interactions. Now it seems to be in the news quite often. My pharmacist said it is a rare side effect . I am going to follow this news. I really wonder if it is so rare, or is it rarely identified. I just kept on getting higher doses of the very drug that was causing the syndrome. All I know is that it is essential to be proactive in managing your health.

RADD